Constipation is a decrease in the number of bowel movements and/or the difficult passage of hard stool that often causes pain, discomfort and sometimes bleeding from the rectum. It is caused by too little fluid and not enough movement in the bowel. In patients being treated for cancer, constipation can be caused by poor food and fluid intake, decreased activity, and general weakness. Certain medications, especially pain medications and certain chemotherapy drugs, can also cause constipation. Sometimes, the cancer itself, particularly cancers in the gastrointestinal tract, can cause constipation.
The signs and symptoms of constipation include:
There are a variety of things that you can do to prevent or minimize constipation, such as:
Increase the amount of high fiber foods in your daily diet, including:
Avoid or decrease your intake of foods that can cause constipation, including:
Increase your fluid intake. Try to drink 3 quarts of fluid per day, unless your doctor or nurse tells you not to do so. Not only will this help to prevent or minimize constipation, but it will also help to prevent dehydration and malnutrition.
Specific fluids to drink include:
Increase your physical activity as much as possible. Even short walks will help decrease constipation. It is important, however, that the level of activity does not cause you to become overly tired or physically exhausted.
Since you should not take any over-the-counter medications while receiving chemotherapy without first talking about it with your doctor or nurse, DO NOT use over-the-counter laxatives, stool softeners or enemas unless told to do so by your doctor or nurse. If you have tried the suggestions described above for 1-2 days and you are still constipated, contact your doctor or nurse, who will give your further instructions.
Call your doctor immediately if you have any one or more of the following:
Preventing constipation is always best. If, however, you do become constipated, your doctor may order over-the-counter laxatives, stool softeners and/or enemas. Follow the doctor's instructions exactly, making certain not to increase or decrease the amount or frequency of the medication prescribed. If you do not have a bowel movement 24 hours after taking the medication and/or enemas, notify your doctor for further instruction.
If you have any questions about constipation, or need additional information and direction, ask your doctor or nurse.